Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

In which direction should a female patient's perineum be cleaned?

  1. AFrom back to front
  2. BFrom front to back
  3. CIn circles starting at the anus
  4. DEither way, as long as soap is used
2.Nursing fundamentalsHard

When measuring blood pressure, the patient's arm is hanging down by their side below heart level. How does this affect the reading?

  1. AIt affects only the heart rate
  2. BIt gives a falsely low reading
  3. CIt gives a falsely high reading
  4. DIt has no effect on the reading
3.Clinical nursingMedium

Which measure helps prevent delirium in older inpatients?

  1. ARestricting fluids to avoid incontinence
  2. BMoving the patient to a different bed each night to give them a change of scene
  3. CKeeping the lights on all night
  4. DReorientation, glasses and hearing aids in use, and good sleep and hydration
4.Clinical nursingHard

A nurse teaches a patient with reflux disease. Which statement shows a need for further teaching?

  1. A"I will raise the head of my bed with blocks."
  2. B"A big meal just before bed is fine if I take my tablet."
  3. C"I will try to lose some weight over the next months."
  4. D"I will cut down on alcohol."
5.Arterial blood gas interpretationMedium
pH7.357.457.33PaCO₂mmHg354533HCO₃⁻mmol/L222617uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.33, PaCO₂ 33 mmHg (4.4 kPa) and HCO₃⁻ 17 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.

pH 7.33PaCO₂ 33 mmHg (4.4 kPa)HCO₃⁻ 17 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.05PaCO₂mmHg354537HCO₃⁻mmol/L222610appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.05, PaCO₂ 37 mmHg (4.9 kPa), HCO₃⁻ 10 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.05PaCO₂ 37 mmHg (4.9 kPa)HCO₃⁻ 10 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 88% on supplemental oxygen, blood pressure 136/82 mmHg, pulse 110/min, newly confused, temperature 35.8 °C. What is the NEWS2 total score?

RR 14SpO₂ 88%O₂SBP 136HR 110CT 35.8 °C
NEWS2 =
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
168 cmmanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a man who is 168 cm tall (1 in = 2.54 cm). Round to one decimal place.

168 cmman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
129 kg166 cmmanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 166 cm tall and weighs 129 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

166 cm129 kgmanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows second-degree AV block type I (Wenckebach). Measure the PR interval of the last conducted beat before a non-conducted P wave (the longest PR), in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
longest PR = s
13.Prioritization & delegationMedium

When making patient assignments, what should the charge nurse consider first?

  1. AMatching each patient’s needs to staff competence
  2. BGiving the newest staff the most complex patients
  3. CLetting staff choose the patients they prefer
  4. DGiving each nurse patients in rooms next to each other
14.Prioritization & delegationHard

After a head injury, a patient passes large amounts of very dilute urine, is thirsty and has a rising serum sodium. Which condition is most likely?

  1. AAcute kidney injury with oliguria
  2. BDiabetic ketoacidosis
  3. CDiabetes insipidus
  4. DSIADH
15.Infection control & patient safetyMedium

Which glove-removal technique is correct?

  1. APeel the first off by its outside, then slide a bare finger under the second cuff
  2. BPull both gloves off at the same time by the fingertips
  3. CWash the gloved hands and reuse the gloves for the next task
  4. DRemove the second glove by pinching its outside with the bare hand, then wash
16.Infection control & patient safetyHard

A patient’s white cell differential shows a raised number of band (immature) neutrophils, called a “shift to the left”. What does this usually suggest?

  1. AA long-standing parasitic infection
  2. BAn acute bacterial infection
  3. CA typical viral infection
  4. DAn allergic reaction
17.Lab values & electrolytesMedium

Why is a blood β-hydroxybutyrate level often preferred to a urine ketone dipstick in DKA?

  1. AIt shows the average ketone level over the past three months
  2. BThe urine dipstick only detects ketones in people without diabetes
  3. CIt measures the main ketone in DKA, and the dipstick may miss it
  4. DIt is the only test that can measure glucose and ketones together
18.Lab values & electrolytesHard

A patient receiving IV magnesium sulfate has a respiratory rate of 9/min and absent patellar reflexes. After stopping the infusion, which medication should the nurse expect to give?

  1. AProtamine sulfate
  2. BSodium bicarbonate
  3. CCalcium gluconate
  4. DPotassium chloride

3Solutions

1.Nursing fundamentals

Answer: B · From front to back

Why this is the answer

Cleaning from the urethra towards the anus moves bacteria away from the urinary tract and lowers the risk of urinary tract infection.

Answer

B · From front to back
2.Nursing fundamentals

Answer: C · It gives a falsely high reading

Why this is the answer

An arm below heart level adds hydrostatic pressure, so the reading is too high. The arm should be supported at heart level, with the patient seated and relaxed.

Answer

C · It gives a falsely high reading
3.Clinical nursing

Answer: D · Reorientation, glasses and hearing aids in use, and good sleep and hydration

Why this is the answer

Multicomponent prevention, including orientation, sensory aids, hydration, nutrition, mobility, sleep and avoiding unnecessary moves or drugs, reduces delirium.

Answer

D · Reorientation, glasses and hearing aids in use, and good sleep and hydration
4.Clinical nursing

Answer: B · "A big meal just before bed is fine if I take my tablet."

Why this is the answer

Large late meals increase reflux even when a PPI is taken. Raising the head of the bed, losing weight and reducing alcohol are correct measures.

Answer

B · "A big meal just before bed is fine if I take my tablet."
5.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.33: acidaemia (below 7.35)
PaCO₂ 33 mmHg: low (35–45)
HCO₃⁻ 17 mmol/L: low (22–26)

Compensation

partially compensated

Answer

partially compensated
6.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·10 + 8 = 23 → 21–25 mmHg

Compare

measured: 37 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
7.Clinical assessment scores

Answer: NEWS2 = 10

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 88% → 3
on oxygen → 2
SBP 136 mmHg → 0
HR 110/min → 1
newly confused (C) → 3
T 35.8 °C → 1

Add

NEWS2 = 0 + 3 + 2 + 0 + 1 + 3 + 1 = 10

Answer

NEWS2 = 10
8.Clinical assessment scores

Answer: low risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 0 + 20 + 0 + 0 = 20

Risk level

20 → low risk

Answer

low risk
9.Enteral & parenteral nutrition calculations

Answer: IBW = 64.1 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

168 cm/2.54 = 66.14 in

Ideal body weight (Devine)

IBW = 50 + 2.3·(66.14 − 60) = 64.13 ≈ 64.1 kg

Answer

IBW = 64.1 kg
10.Enteral & parenteral nutrition calculations

Answer: P = 156 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 129/1.66² = 46.81 kg/m²

Ideal body weight (Devine)

166 cm/2.54 = 65.35 in
IBW = 50 + 2.3·(65.35 − 60) = 62.31 kg

Protein goal

BMI 40 or more: 2.5 g per kg of ideal body weight.

P = 2.5·62.31 = 155.8 ≈ 156 g/day

Answer

P = 156 g/day
11.ECG rhythm strip interpretation

Answer: pause = 2.08 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

52 small boxes from R to R across the pause

Convert

pause = 52 × 0.04 s = 2.08 s

Compare with P–P

2.08 ÷ 0.92 ≈ 2.3 P–P cycles, not a whole number

Answer

pause = 2.08 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: longest PR = 0.38 s

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

March out the P waves

P–P = 1.00 s, regular; one P wave in every 4 is not conducted

PR in each group

PR₁ = 0.18 s, PR₂ = 0.30 s, PR₃ = 0.38 s

Answer

longest PR = 0.38 s

The biggest step in PR comes between the first and second beats of a group; later steps are smaller, which is why the R–R intervals shorten before the pause.

13.Prioritization & delegation

Answer: A · Matching each patient’s needs to staff competence

Why this is the answer

Assignments are based mainly on patient acuity and needs and on each staff member’s skills and scope. Geography and continuity of care help, but they come after safety.

Answer

A · Matching each patient’s needs to staff competence
14.Prioritization & delegation

Answer: C · Diabetes insipidus

Why this is the answer

Damage to the pituitary or hypothalamus can stop the release of antidiuretic hormone, causing diabetes insipidus. The patient loses water, so urine is dilute and sodium rises; SIADH causes the opposite.

Answer

C · Diabetes insipidus
15.Infection control & patient safety

Answer: A · Peel the first off by its outside, then slide a bare finger under the second cuff

Why this is the answer

The outside of the gloves is contaminated, so it only touches the other glove; the bare hand only touches the inside of the second glove. Hand hygiene follows. Gloves are never washed and reused.

Answer

A · Peel the first off by its outside, then slide a bare finger under the second cuff
16.Infection control & patient safety

Answer: B · An acute bacterial infection

Why this is the answer

In acute bacterial infection, the bone marrow releases neutrophils before they mature, raising the proportion of bands. Allergies and parasites raise eosinophils, and viral infections more often raise lymphocytes.

Answer

B · An acute bacterial infection
17.Lab values & electrolytes

Answer: C · It measures the main ketone in DKA, and the dipstick may miss it

Why this is the answer

In DKA, β-hydroxybutyrate is the main ketone, but most urine dipsticks detect acetoacetate, so they can underestimate ketosis. Blood β-hydroxybutyrate gives a current value that is also useful to monitor recovery.

Answer

C · It measures the main ketone in DKA, and the dipstick may miss it
18.Lab values & electrolytes

Answer: C · Calcium gluconate

Why this is the answer

Absent reflexes and slow breathing indicate magnesium toxicity. The infusion is stopped, the provider is called, the airway and breathing are supported, and IV calcium gluconate is given as prescribed to counteract magnesium.

Answer

C · Calcium gluconate

ExamProblems · examproblems.com/courses/nursing-fundamentals